Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 1, NWS Newport/Morehead City, NC

January 12, 2020Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jan 12, 2020, 2:37 AM EST for Martin County, Washington County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2020, 2:37 AM EST (07:37 UTC)
Expired
Jan 12, 2020, 3:15 AM EST
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Martin County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 122 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:25 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WFUS52 KMHX 120737
TORMHX
NCC117-187-120815-
/O.NEW.KMHX.TO.W.0001.200112T0737Z-200112T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
237 AM EST Sun Jan 12 2020

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Western Washington County in eastern North Carolina...
  Southeastern Martin County in eastern North Carolina...

* Until 315 AM EST.
    
* At 237 AM EST, a severe thunderstorm capable of producing a tornado
  was located near Williamston, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Williamston, Plymouth, Hinson, Westover, Mackeys, Roper,
  Jamesville, Smithwick and Dardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3579 7655 3569 7703 3585 7713 3590 7703
      3587 7704 3586 7704 3586 7701 3590 7693
      3586 7689 3582 7690 3581 7688 3585 7683
      3589 7683 3586 7677 3588 7674 3594 7669
      3594 7671 3593 7674 3594 7674 3604 7665
TIME...MOT...LOC 0737Z 244DEG 32KT 3581 7700 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

CB
1 follow-up statement
001 
WWUS52 KMHX 120804
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
304 AM EST Sun Jan 12 2020

NCC117-187-120815-
/O.CON.KMHX.TO.W.0001.000000T0000Z-200112T0815Z/
Washington NC-Martin NC-
304 AM EST Sun Jan 12 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EST FOR WESTERN
WASHINGTON AND SOUTHEASTERN MARTIN COUNTIES...
    
At 303 AM EST, a severe thunderstorm capable of producing a tornado
was located near Hinson, or near Plymouth, moving northeast at 60
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Plymouth, Hinson, Westover, Mackeys, Roper, Jamesville and Dardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3579 7655 3570 7696 3576 7698 3585 7690
      3582 7690 3581 7688 3585 7683 3589 7683
      3586 7677 3588 7674 3594 7669 3594 7671
      3593 7674 3594 7674 3597 7672 3598 7669
      3604 7665
TIME...MOT...LOC 0803Z 240DEG 53KT 3581 7680 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jan 11, 9:16 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 11, 9:16 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
916 PM EST Sat Jan 11 2020

.SYNOPSIS...
An unsettled pattern is expected tonight through mid week as
cold front approaches tonight and stalls near or over the area
through mid next week. Temperatures return to near normal by
late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 910 PM Sat...Main convective band is in wrn Carolinas.
High res mdls all show weakening of this band as it approaches
late tonight. Shra lifting NNE ahead of band shld increase
overnight so will maintain increasing pop trend but may be a bit
high per mdl trends. Most mdls keep some instab across region
thru the night and with good shear in place a cpl stronger
storms cant be ruled out...mainly quite late.

Prev disc...A strengthening surface low will lift NE through
the TN/OH valley and into the Great Lakes tonight as associated
cold front pushes into the Carolinas. The pressure gradient will
strengthen overnight, and strong srly flow will advect an
extremely warm and moist airmass into the region. PWATs (around
>1.6") and TD's some 2 SD or higher above climo, will translate
to overnight lows well into the 60s. Southerly gradient wind
gusts of 25-35 mph are expected overnight. Isolated showers late
today will become scattered inland late this evening. SPC
continues to outlook the NC coastal plain in a
*Marginal* risk for svr tstms. Most CAMs show a weakening line
of showers and embedded storms moving into the the forecast area
after 06z. Instability will be the limiting factor, though
still modest for this time of year (MU CAPE up to 750 j/kg),
with plenty of shear (0-6 km around 50 kt). An isolated strong
storm with gusty winds will be possible, but not expecting
widespread svr storms overnight. Will continue likely pops for
most areas, with widespread showers expected after midnight.

Brisk southerly flow and cloudy skies will result in very mild
lows in the mid to upper 60s overnight. Some guidance is hinting
at sea fog developing tonight. It's possible but confidence is
low, and think increasing winds will limit development, despite
increasing dewpoints, etc. Think better chances for sea fog will
be Sunday night with lighter winds, dewpoints still in the 60s
and recent rainfall.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 225 PM Sat...The best chance for rain will be in the
morning then expect precipitation to become more scattered in
the afternoon. PoPs will decrease from likely in the early
morning to chance. SPC has northeast NC in a "Marginal" risk for
severe weather, mainly for the remnants of the morning line of
convection moving through the area. An isolated damaging wind
gust will be the main threat. The cold front is forecast to
stall just NW of the area, keeping Eastern NC in a warm
southerly flow. Highs again will be well above normal in the low
to mid 70s and could approach records in some locations. Please
see the Climo section below for more details. Strong winds in
the morning will diminish in the afternoon as the pressure
gradient weakens.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Sat...Unsettled weather is expected to continue
through early to mid next week as stationary front lingers just
north of the area. Near record to record highs are possible all
the way through mid week before temps cool back to near climo by
late in the week.

Sunday night through Wednesday...The frontal boundary will
remain to the north of the area stationary through mid week.
Models are showing several weak lows traversing eastward along
said boundary will be focus for increased lift/omega in place
which will produce sct to at times numerous showers, and
therefore retained 40-70% chc pops, highest north nearer the
front. Continued with thunder mention as summerlike regime in
place with highly anomalous TD's in place.

Thursday...Last warm day appears to be Thu as frontal boundary
finally gets shunted offshore as progressive short wave moves
quickly east through the Great Lakes region. Highs expected
65-70 with small pops continuing, as available moisture is in
question still with large spread in ensembles and amongst 11/12Z
global models continuing.

Friday through Saturday...Temps finally cool to near climo with
highs in the 50s and lows in the 30s. Small chc for rain showers
arrives by Sat as next progressive system may begin impacting
the region, though this far out there is much spread in
solutions on timing, so retained only low pops.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 610 PM Sat...VFR init with tempo MVFR will become
predominately MVFR late evening thru rest of period. Best chc of
shra will be late tonight/early Sun along and ahead of
weakening squall line. Over the NW tier guidance shows VFR
returning Sunday. Gusty SSW winds thru the night will diminish
significantly Sunday.

Long Term /Sunday night through Thursday/...
As of 330 PM Sat... Periods of sub-VFR conditions as a cold
front remains stalled just north of the region through mid-
week allowing for showers with some thunderstorms and low cigs
with plentiful moisture in place. Expect gusty winds are
possible on Sunday morning with any stronger storms.

&&

.MARINE...
Short Term /through Sunday/...
As of 910 PM Sat...No changes with winds/seas peaking late
tonight and very early Sunday ahead of approaching front. Cont
SCA all wtrs.

Prev disc...SCA's are in effect for all the waters tonight and
Sunday. The tightening gradient between high pressure in the
Atlantic and a slow moving cold front approaching from the west
will result in increasing southerly flow and building seas
through tonight. Conditions will deteriorate through tonight,
with strong winds expected through early Sunday and dangerous
seas expected through the day Sunday. Southerly winds 15-25 kt
late today increase to to 20-30 kt tonight. Could see a brief
period of gale force wind gusts across the outer central waters
near the Gulf Stream late tonight and early Sunday morning. Seas
will build to 6-9 ft this evening and peak at 8-12 ft late
tonight and early Sunday morning. Winds are forecast to diminish
to 10-15 kt Sunday afternoon but seas will remain elevated
though subsiding to 4-7 ft by early evening.

Some guidance is hinting at sea fog developing tonight. It's
possible but confidence is low, and think increasing winds will
limit development, despite increasing dewpoints, etc. Think
better chances for sea fog might be Sunday night with lighter
winds, and dewpoints still in the 60s.

Long Term /Sunday night through Thursday/...
As of 330 PM Sat...Winds diminish by Sun evening and become
light northeasterly for northern half of the marine domain.
Better chances for sea fog development with the lighter winds.
Elevated seas will linger through mid week. Sea fog may be
present at times through mid week as warm and moist swrly flow
advects over the cooler shelf waters.

&&

.CLIMATE...

Record High temps for 01/12 (Sunday)

LOCATION       TEMP/YEAR
New Bern       76/2013  (KEWN ASOS)
Cape Hatteras  71/1995  (KHSE ASOS)
Greenville     79/2005  (COOP - Not KPGV AWOS)
Morehead City  72/2005  (COOP - Not KMRH ASOS)
Kinston        79/1907  (COOP - Not KISO AWOS)
Jacksonville   77/2013  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 AM EST Sunday for AMZ131-136-137-
     230-231.
     Small Craft Advisory until 1 PM EST Sunday for AMZ135.
     Small Craft Advisory until 5 AM EST Wednesday for AMZ152-154.
     Small Craft Advisory until 1 AM EST Wednesday for AMZ156-158.
     Small Craft Advisory until 10 PM EST Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/JME/TL
CLIMATE...MHX
Hazardous weather outlook, Jan 11, 11:29 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1129 PM EST Sat Jan 11 2020

NCZ029-044-079-130430-
Martin-Pitt-Greene-
1129 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 5 AM EST SUNDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Southerly wind gusts 25 to 35 mph expected tonight. An isolated
strong storm with gusty winds will be possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds will be
possible Sunday, especially in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-090>092-094-193>196-198-199-203>205-130430-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin-
Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1129 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Southerly wind gusts 25 to 35 mph expected tonight. An isolated
strong storm with gusty winds will be possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds will be
possible Sunday, especially in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 12, 2:31 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
231 AM EST Sun Jan 12 2020

NCZ029-044-045-080-120800-
Washington-Beaufort-Martin-Pitt-
231 AM EST Sun Jan 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
NORTHEASTERN PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 230 AM EST, a strong thunderstorm was located near Williamston,
moving northeast at 50 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Greenville, Washington, Williamston, Ayden, Stokes, Pactolus, Black
Jack, Old Ford, Chocowinity, Jamesville, Washington Park, Grimesland,
Simpson, Smithwick, Everetts, Dardens and Beargrass.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
eastern North Carolina.

LAT...LON 3589 7702 3589 7703 3587 7705 3586 7703
      3590 7692 3586 7689 3582 7690 3581 7689
      3585 7684 3589 7683 3587 7679 3565 7683
      3546 7712 3545 7744 3583 7719 3593 7719
      3594 7713 3593 7712 3593 7709 3594 7705
TIME...MOT...LOC 0730Z 247DEG 45KT 3587 7700

CB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 12:59 AM ESTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir61 min
Jan 12, 1:51 AM ESTSevere Thunderstorm WarningMHXBeaufort, Greene, Martin, Pitt39 min
Jan 12, 2:01 AM ESTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir, Pitt44 min
Jan 12, 2:31 AM ESTSpecial Weather StatementMHXMartin29 min
Jan 12, 2:53 AM ESTSpecial Marine WarningMHX52 min
Jan 12, 3:18 AM ESTSpecial Weather StatementMHXWashington42 min
Jan 12, 3:00 PM ESTMarine Dense Fog AdvisoryMHX52 hr

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.